Call Us Today! 630-360-8689
Geneva Hearing Services - Geneva, IL

Medications that cause hearing loss and tinnitus.

When you start to take a new medication, it’s natural to look at the potential side effects. Will it cause you to get a dry mouth or make you feel nauseous? What might not occur to you is that some medications have a more severe side effect – they can potentially cause loss of hearing. It’s a condition medical experts call ototoxicity. Ear poisoning is what ototoxicity breaks down to.

The number of drugs that can lead to this problem is unclear, but there are at least 130 ototoxic medications on record. Which ones should you watch out for and why?

Some Facts About Ototoxicity

How does a pill reap havoc on your ears after you swallow it? these drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical message the brain can understand. Damage to the cochlea impacts the range of sound you can hear, commonly beginning with high frequencies then escalating to include lower ones.
  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.

Tinnitus is caused by some drugs while others cause hearing loss. If you hear phantom sounds, that could be tinnitus and it normally shows up as:

  • Ringing
  • A windy sound
  • Popping
  • Thumping

In general, the tinnitus stops when you stop taking the medication. However, some of these drugs can cause permanent hearing loss.

What is The Risk Level For Each Drug?

You may be surprised by the list of medications that can lead to temporary or permanent hearing loss. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

At the top of the list for ototoxic medications are over-the-counter pain relievers such as:

  • Ibuprofen
  • Naproxen

Salicylates, better known as aspirin, can be added to this list. The hearing issues induced by these medications are normally reversible when you stop taking them.

Ranking a close second for well known ototoxic drugs are antibiotics. Some antibiotics are ototoxic but many aren’t. Some that aren’t which you might have heard of include:

  • Vancomycin
  • Gentamycin
  • Erythromycin

The problem clears up after you stop using the antibiotics just like with painkillers. Other drugs on the common list include:

  • Quinidine
  • Quinine
  • Chloroquine

Tinnitus Can be Triggered by Several Common Compounds

Edecrin

  • Nicotine
  • Tonic water
  • Caffeine
  • Marijuana

You are subjecting yourself to something that might cause tinnitus every time you have your morning coffee. After the drug is out of your system it will pass and that’s the good news. Some drugs, ironically, which doctors give to treat tinnitus are in fact on the list of offenders.

  • Prednisone
  • Lidocaine
  • Amitriptyline

However, the dosage which will lead to tinnitus is a lot more than the doctor will generally give.

What Are the Symptoms of Ototoxicity?

They vary based on the medication and your ear health. Slightly irritating to totally incapacitating is the things you can usually be anticipating.

Look for:

  • Difficulty walking
  • Blurring vision
  • Vomiting
  • Tinnitus
  • Hearing loss on one or both sides
  • Poor balance

Get in touch with your doctor if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

If you have ototoxicity does that mean you should avoid taking your medication? You always should take the medication your doctor prescribes. Remember, most of the time the changes in your hearing or balance are not permanent. Keep yourself informed by always asking your doctor about the possible side effects of a medication and don’t hesitate to ask about ototoxicity. You should also schedule an appointment with a hearing care specialist to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today